Severe enoxaparin-induced thrombocytopenia complicated by pulmonary emboli

Doron Zamir, Ilia Polychuck, Ilan Leibovitz, Tatiana Reitblat, Arnaldo Ducach, Gilles Lugassy

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Low molecular weight heparins (LMWH) have been widely used in the last decade, especially for prophylaxis of deep venous thrombophlebitis. Enoxaparin-induced thrombocytopenia is rarely encountered, in contrast to its high prevalence among patients treated with unfractionated heparin. We report a case of a patient who was admitted because of a pulmonary embolus due to proximal deep vein thrombophlebitis 2 weeks after surgery, despite prophylaxis with low-dose enoxaparin after prostatectomy. The patient's original normal platelet count (255,000/μl) dropped to 30,000/μl while on enoxaparin therapy. Testing for antibodies against heparin was positive. Warfarin was initiated and an inferior vena caval filter was inserted. Within a few days, platelet count increased to 100,000/μl, pulmonary status improved, and the patient was released in good clinical condition. Heparin-induced thrombocytopenia (HIT) is discussed, as are alternative treatments for unfractionated heparins and LMWH.

Original languageEnglish
Pages (from-to)495-497
Number of pages3
JournalEuropean Journal of Internal Medicine
Volume14
Issue number8
DOIs
StatePublished - 1 Jan 2003
Externally publishedYes

Keywords

  • Heparin-induced thrombocytopenia (HIT)
  • Inferior vena caval filter
  • Low molecular weight heparins

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint

Dive into the research topics of 'Severe enoxaparin-induced thrombocytopenia complicated by pulmonary emboli'. Together they form a unique fingerprint.

Cite this